Thursday, May 13, 2010


A 45 year old male,being treated for tubercular pleural effusion since last 4months, presented with the complaint of mild swelling and pain over both nipple and areolar region. He was non diabetic and his liver and kidney functions were within normal limits.He took INH,rifampicin,ethambutol and pyrazinamide for the first 2 months and was currently on INH and rifampicin.He was diagnosed as a case of drug induced gynaecomastia and the culprit drug in this case was INH.
DISCUSSION: Gynaecomastia is hypertrophy of breast tissue in males. It is usually transient,bilateral,symmetrically distributed, It has various causes(hepatic and renal failure/endocrine disorders/drugs). Two antitubercular drugs can cause gynaecomastia- INH and ethionamide. Here we have to continue INH for 2 more months. Meanwhile we need to reassure the patient that the disorder is transient and will recover once INH is stopped.

No comments:

Post a Comment